Wyoming, 2025Winter Storm in Wyoming, March 6 to 8, 2025
March 6 to 8, 2025 · NWS RIW · 14 events in 14 counties and zones
Low pressure moved across central Wyoming and brought heavy snow to much of northern and central Wyoming. The highest amount recorded was 24 inches at the Hogadon Basin Ski Area.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved across central Wyoming and brought heavy snow to much of northern and central Wyoming. The highest amount recorded was 24 inches at the Hogadon Basin Ski Area. In the lower elevations, the highest snowfall amounts occurred in the favored easterly to northeasterly upslope flow locations. Amounts around Lander ranged from 8 to 14 inches, with 6 to 12 inches in much of Johnson County and around Casper. The snow brought widespread transportation problems with numerous road closures at the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 9:35 PM MST, 3 hours 25 minutes earlier. Its key messages:
- A large moisture-laden weather system is poised to impact Wyoming Wednesday night through Friday morning. This will bring widespread substantial accumulating snow to the area and is likely (70%) to be the most impactful winter storm of this winter for many locations. Moderate impacts are likely across most of central WY. Some areas across southern and south- central Wyoming could see rain or a rain-snow mix before turning to all snow late Thursday.
- Winter Storm Warnings and Winter Weather Advisories are in effect for nearly all of western and central Wyoming, starting overnight and going through early Friday morning.
- Most snow will end Friday morning and it will remain cool through Saturday, especially where snow falls with the Thursday weather system.
- A warmup will occur Sunday and Monday as high pressure develops across the region.
- The next weather system is possible (50%) to move into the area Tuesday night into Wednesday, with the best chances of precipitation across western and southwest Wyoming.
Area forecast discussion, Mar 5, 9:35 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
935 PM MST Wed Mar 5 2025
.KEY MESSAGES...
- A large moisture-laden weather system is poised to impact
Wyoming Wednesday night through Friday morning. This will
bring widespread substantial accumulating snow to the area and
is likely (70%) to be the most impactful winter storm of this
winter for many locations. Moderate impacts are likely across
most of central WY. Some areas across southern and south-
central Wyoming could see rain or a rain-snow mix before
turning to all snow late Thursday.
- Winter Storm Warnings and Winter Weather Advisories are in
effect for nearly all of western and central Wyoming, starting
overnight and going through early Friday morning.
- Most snow will end Friday morning and it will remain cool
through Saturday, especially where snow falls with the
Thursday weather system.
- A warmup will occur Sunday and Monday as high pressure
develops across the region.
- The next weather system is possible (50%) to move into the
area Tuesday night into Wednesday, with the best chances of
precipitation across western and southwest Wyoming.
&&
.UPDATE...
Issued at 115 PM MST Wed Mar 5 2025
The forecast remains on track for a significant winter storm to
impact western and central Wyoming from tonight into Friday
morning. Latest forecast shows some minor adjustments, but the
winter storm warnings and winter weather advisories remain in
effect. Opted to adjust snow ratios slightly downward for the
daytime hours Thursday given the time of year and the just
below freezing temperatures for parts of central and southern
WY. While models and NWS national centers are showing high
confidence in the evolution of the storms, personally feel that
there are some interesting caveats that could impacts localized
precipitation/snow amounts. One of these is the northward
extent of the warm air across southern WY and the placement of
the surface to low-level boundary. Another is the impact of
downsloping in several locations, including the north side of
the Uintas into Sweetwater County, and then the western sides of
the Wind Rivers and Bighorns with the northeasterly boundary
layer flow. The strength of the upslope flow and precipitation
rates across parts of central WY could be quite impressive too.
As the trough axis moves southeast later Thursday, the surface
pressure gradient will shift and allow the colder northern air
to move south and east, overcoming the warmer air across
southern WY. The latest models are showing that some interesting
snow banding could occur across parts of southwest and southern
WY Thursday evening into Friday morning, which in turn would
heighten impacts in localized areas. Coordination has gone well
with surrounding NWS offices and WYDOT. Be safe if traveling
over the next couple of days.
&&
.DISCUSSION...
Issued at 125 AM MST Wed Mar 5 2025
A transient ridge is sliding into the region this morning. This
ridge will bring a slight warmup today before a more potent and
large weather system moves in Wednesday night. Model guidance has
been consistent with a large trough/upper-low digging into the
Central Rockies once it comes onshore Wednesday. On the east
side of this trough, synoptic dynamics appear to come together
nicely with a strong jet streak, PVA, and WAA over much of
Wyoming. There are several variables to break down with this
weather system and the details are still being hammered out.
Firstly, model guidance depicts several upper-lows breaking off
as this system approaches Wyoming. One dives south into the
Desert Southwest as another tracks right over southern Wyoming.
This is one limiting factor on the intensity of precipitation,
although the most recent model runs have been depicting a
stronger northern low over Wyoming. Initially, the weather
system was projected to move through Wyoming quickly, which
would limit total precipitation amounts, but now it is trending
slower. Right now the best dynamics look to setup late Wednesday
night through Thursday afternoon when the left-exit region of
the jet aligns with good PVA. Another factor to pay attention to
is how warm the ground is and with a March sun angle this could
prove crucial to determining how much snow accumulates during
the day on Thursday. What favors high snowfall rates and
moderate to high snow totals is the amount of moisture this
weather system is bringing with it. PWAT's are forecasted to
surge up to 0.5" Wednesday night and remain steady through
Thursday afternoon. For reference, this would be at record
levels for early March. Wind may also be a factor on Thursday
with gusts of 20-30 mph leading to patchy blowing and drifting
snow, although this will be somewhat limited by temperatures
right around freezing.
Have upgraded the Winter Storm Watches to Warnings and issued
Winter Weather Advisories where snow amounts/impacts will be
moderate. The most favored locations appear to be central
basins and easterly upslope favorable areas. Impacts are likely
(70%) for I-80 through southern Wyoming, but warmer air should
limit snowfall totals from Southern Lincoln County through
Sweetwater County. The current forecast, which has been
increasing for the past 24 hours is for at least a couple of
inches of snowfall with this system and most locations receiving
6 to 10 inches. The Lander Foothills down to South Pass and
over into Natrona/Johnson Counties is the bullseye for the
highest snowfall amounts of 8 to 16 inches. With an upper-low
moving though southern or central Wyoming it is certainly
possible a meso-low could develop in the Wind River Basin, which
would result in locally higher snowfall amounts there.
By Friday morning snow will be winding down, but light snow
will linger until Friday afternoon. A large ridge will be right
on the heels of the Thursday weather system. Where heavy snow
falls and considerable snowpack exists it will remain cool
through Saturday, but the clear skies and March sun angle should
make quick work of the wet snow. By Sunday, temperatures should
rise back to above normal values for most of the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 935 PM MST Wed Mar 5 2025
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
All sites will be transitioning to MVFR or lower during the next
couple hours as the significant winter storm arrives. Expect
vis to quickly drop to 1SM or less, and remaining low through
most of the next 24 hours. Once snow starts to fall, cigs will
fall to around 1000 feet and stay through at least 00Z/07.
The exception will be KRKS, which remains just far enough from
the storm to remain VFR to MVFR through most of the day
Thursday. Light snow will fall at times, but will be brief
through 00Z/07. Winds will be the main concern, as gusty winds
will vary from 110 to 190 degrees through the afternoon. As the
storm wraps east, the snowfall will increase at KRKS, currently
expected around 00Z and continuing into Thursday evening. Still
some uncertainty here on timing and strength.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
Winter storm spreads northeast through the overnight hours,
starting by 08Z for KLND/KRIW/KCPR and by 10Z for KCOD/KWRL.
Vis and cigs will fall to IFR within 2 hours of the commencement
of snowfall, and will likely stay near IFR limits through the
remainder of the next 24 hours, with vis 1SM or less and cigs
under 1000 feet. KCPR and KRIW will also be impacted by gusty
east to northeast winds, with some gusts 20 to 30kts for most of
the day.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM MST Friday for WYZ001-002-
013.
Winter Storm Warning from 5 AM Thursday to 5 AM MST Friday for
WYZ003-005-007-009>011-020-022.
Winter Weather Advisory from 5 AM Thursday to 5 AM MST Friday
for WYZ004-006.
Winter Storm Warning until 5 AM MST Friday for WYZ012-014-
024>026.
Winter Storm Warning until 5 AM MST Friday for WYZ015>019.
Winter Weather Advisory until 5 AM MST Friday for WYZ023-027.
Winter Weather Advisory from 2 PM Thursday to 5 AM MST Friday
for WYZ028>030.
&&
UPDATE...McDonald
DISCUSSION...Rowe
AVIATION...Straub
Hazardous weather outlook, Mar 5, 1:31 AM MST, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
131 AM MST Wed Mar 5 2025
WYZ001>020-022>030-061245-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
131 AM MST Wed Mar 5 2025
...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
MST FRIDAY...
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
MST FRIDAY...
...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST
FRIDAY...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow moves into southwest Wyoming this evening and spreads northeast
overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...A large moisture laden weather system brings
widespread accumulating snow to the area. At least minor impacts will
be felt across the area, with high impacts for many locations.
Greatest areas of concern for heavy snow is across the Wind River
Basin, South Pass, and the I-25 Corridor.
Tuesday... Chances for snow across western Wyoming as a weather
system approaches from the west.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Wind River Mountains East
- When
- March 6, 1:00 AM MST to March 7, 7:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell through much of the eastern Wind River Range, with a maximum amount of 16 inches at the Townsend Creek SNOTEL site.
Winter Storm, Upper Green River Basin
- When
- March 6, 1:00 AM MST to March 7, 9:00 AM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
At Farson, 6 inches of new snow fell.
Winter Storm, Wind River Basin
- When
- March 6, 2:00 AM MST to March 7, 5:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts around Riverton ranged from 7 to 12 inches, including 7.8 inches at the Riverton Weather Forecast Office.
Winter Storm, Lander Foothills
- When
- March 6, 2:00 AM MST to March 7, 8:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 16 inches across the Lander Foothills, including 13.5 inches at the Lander airport.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 6, 3:00 AM MST to March 7, 5:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
At Jeffrey City, 16 inches of new snow fell.
Winter Storm, Northeast Johnson County
- When
- March 6, 4:00 AM MST to March 7, 5:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
New snowfall amounts generally ranged from 6 to 12 inches, including 11 inches in Buffalo.
Winter Storm, Southwest Big Horn Basin
- When
- March 6, 5:00 AM MST to March 7, 5:00 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Trained spotters reported 4 to 7 inches around Thermopolis.
Winter Storm, Southeast Johnson County
- When
- March 6, 5:00 AM MST to March 7, 5:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Trained spotters reported 12 inches of snow to the west of Kaycee.
Winter Storm, Upper Wind River Basin
- When
- March 6, 5:00 AM MST to March 7, 7:00 AM MST
- Where
- Upper Wind River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
In Dubois, 6 inches of new snow fell.
Winter Storm, Natrona County Lower Elevations
- When
- March 6, 5:00 AM MST to March 7, 3:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snowfall amounts in Natrona County ranged from around 6 inches in Midwest to 13 inches on the south side of Casper.
Winter Storm, Casper Mountain
- When
- March 6, 5:00 AM MST to March 7, 12:00 PM MST
- Where
- Casper Mountain forecast zone
- Reported by
- Public
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
At the Hogadon Ski area, 24 inches of new snow fell.
Winter Storm, Upper Green River Basin Foothills
- When
- March 6, 6:00 AM MST to March 7, 5:00 AM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Any between 5 to 9 inches of snow fell in the Upper Green foothills, including a maximum amount of 9 inches at Boulder.
Winter Storm, Star Valley
- When
- March 6, 6:00 AM MST to March 7, 6:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
There were numerous reports of 8 to 11 inches of new snow in the Star Valley, incluiding 9.2 inches at Afton.
Winter Storm, Salt River & Wyoming Ranges
- When
- March 6, 2:00 PM MST to March 8, 5:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
At Commisary Ridge, 18 inches of new snow fell. Many SNOTEL sites reported 10 to 18 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 6, 2025$100,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New York, March 6 to 8, 202560 kt wind · 44 events
- Winter Storm and Winter Weather in South Dakota, March 6 to 7, 202518 events
- Dust Storm and High Wind in New Mexico, March 6, 202568 kt wind · 17 events
- Winter Storm and Winter Weather in South Dakota, March 6 to 7, 202514 events
- Dust Storm and High Wind in New Mexico, March 6, 202570 kt wind · 7 events
- Strong Wind in Vermont, March 6 to 8, 20256 events
- Winter Weather in Iowa, March 6 to 7, 20256 events
- Winter Storm and Winter Weather in Wyoming, March 6 to 7, 20255 events
- High Wind in Arizona, March 6, 202560 kt wind · 4 events
- High Wind and Strong Wind in Massachusetts, March 6 to 8, 202558 kt wind · 4 events
- Winter Storm in Montana, March 6 to 7, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235454, 1247687, 1247680, 1247681, 1247682, 1235447, 1235444, 1235450, 1235457, 1247683, 1247684, 1247686, 1247688, 1247685.